Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Taking Cipralex for depression. Weight gain. Concerned about withdrawal symptoms

hello, i have been on cipralex for the last 2 yrs.i was diagnosed with severe depression and i was put on 5mg cipralex then 10 then 20mg. i gained more than 8kgs so doc said we should start tapeing off.i started going down to 15mg two months ago and now i started taking 10mg. im just concerned about the discontinuation syndrome ,and if ill be able to lose the extra kgs after tapering off. thank you so much for your time
Asked On : Sat, 29 Dec 2012
Answers:  2 Views:  114
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
thank you.dont worry. weight gain due to side effect of cipralex should be managed by tapering off . you are worried about discontinuation syndrome.but there are many effective antidepressant drug other than also maintain your weight by diet control & taking regular dont worry about weight gain & discontinuation syndrome.
Answered: Sat, 29 Dec 2012
I find this answer helpful
Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Cipralex (Escitalopram) is an antidepressant which belongs to a class of medication called SSRIs. Now, when SSRIs are taken for prolonged periods of time and stopped abruptly, they can cause certain withdrawal effects, known as a 'discontinuation syndrome'.

Discontinuation syndrome or withdrawal effects will be seen only if the SSRI medication is stopped abruptly. In your case, the medication is being tapered down very gradually. So it is unlikely that you will have any problems due to discontinuation.

Regarding the weight gain, SSRIs like Cipralex are usually known to cause weight loss, however, there can be weight gain in a small proportion of patients. I would suggest that you follow dietary restrictions and engage in regualr physical activity to keep your weight under control.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Sun, 30 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor